|Atripla, African Americans and Garlic
Jan 23, 2009
I have 2 questions.
1. I have read that the Sustiva Component in Atripla in African American's are absorbed at a higher rate leading to much greater side effects. Does Sustiva come in various degree's of potency to be modified if taken separately? I have reached an undetectable level on Atripla and I am hesitant to switch medications and face a new set of side effects as well as giving up taking them at one time so I am wondering if I can have my levels checked to see if I can take lower doses of Sustiva and then use Truvada.
Also I hear that Garlic suppliments interact with meds. While I dont take garlic suppliments I eat LOTS of garlic. Does this interfere?
Thanks in advance
| Response from Dr. Young
Hello and thanks for your post.
Yes, the efavirenz part of Atripla (AKA Sustiva, Stocrin) is metabolized (not absorbed) more slowly among some persons of African and Asian descent. This is associated with genetic variations in the liver enzyme responsible for eliminating efavirenz from the body. Efavirenz (but not Atripla) comes in smaller dose 200 mg tablets, and there are studies that suggest that when these genetic changes are identified, lower doses (ie, 400 mg instead of 600 mg once daily) can be used. I'd view this as experimental for now-- I wouldn't want to recommend this without larger studies to validate the approach and testing mechanisms.
If you're tolerating the Atripla now, there's no need to worry or suggest changing the dose. Furthermore, if there's no side effects, I wouldn't advocate doing drug level testing (aka TDM, therapeutic drug monitoring). On the other hand, if you do have significant side effects, TDM could be done and one could consider splitting the Atripla into Truvada+lower dose Sustiva-- this should be done in conjunction with expert monitoring and TDM (in my opinion).
As for garlic, I'd think that you would need to eat whole heads of garlic daily before you run into drug-drug interactions.
I hope this helps. Be well,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.